Alert archive / Montana / Winter Weather Advisories in 2016

Winter Weather Advisory 21, NWS Missoula, MT

March 3, 2016Mineral County, Missoula County, Sanders County, Montana

NWS Missoula, MT issued this winter weather advisory at Mar 3, 2016, 7:10 AM MST for Mineral County, Missoula County, Sanders County, Montana. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2016, 7:10 AM MST (14:10 UTC)
Expired
Mar 3, 2016, 11:00 AM MST
In force
4 hr
Issued by
NWS Missoula, MT

Counties Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS45 KMSO 031410
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
710 AM MST THU MAR 3 2016


MTZ004-031800-
/O.NEW.KMSO.WW.Y.0021.160303T1410Z-160303T1800Z/
710 AM MST THU MAR 3 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING
FOR I-90 LOOKOUT PASS TO HAUGAN...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW FOR I-90 LOOKOUT PASS TO HAUGAN...WHICH
IS IN EFFECT UNTIL 11 AM MST THIS MORNING.

* IMPACTS/TIMING: PERIODS OF MODERATE SNOW WILL CONTINUE THIS
  MORNING...MAINLY FOR ELEVATIONS ABOVE 3500 FEET. CHANGEABLE
  WINTER DRIVING CONDITIONS WILL BE PRESENT THROUGH LATE MORNING.

* SNOW ACCUMULATIONS: 1 TO 2 INCHES THROUGH LATE MORNING.

$$
1 follow-up statement
254 
WWUS45 KMSO 031735
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1035 AM MST THU MAR 3 2016


MTZ004-031845-
/O.EXP.KMSO.WW.Y.0021.000000T0000Z-160303T1800Z/
1035 AM MST THU MAR 3 2016

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING
FOR I-90 LOOKOUT PASS TO HAUGAN...

SCATTERED SNOW SHOWERS WILL CONTINUE BUT WARMING ROAD
TEMPERATURES WILL HELP TO LIMIT FURTHER IMPACTS.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Mar 3, 3:26 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 3, 3:26 AM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
326 AM MST THU MAR 3 2016

.DISCUSSION...Light showers have been crossing eastern Washington
into the Idaho Panhandle overnight. Gradually, these will spread
further east into western Montana, bringing light rain to valleys
and light snowfall to mountain passes (likely those above 5000
feet, and along the ID/MT border). Little travel impacts are
expected.

Brief high pressure will rebuild and present a rather pleasant
Friday for the Northern Rockies. Temperatures will warm into the
upper 40s to upper 50s across the region, with plenty of sunshine
mixed with clouds.

Southwesterly flow aloft will begin to bring the next push of
Pacific moisture into Idaho early Saturday, and eventually
western Montana by Saturday afternoon/evening. It is quite likely
the eastward progression of this precipitation may be even more
delayed given the strong N/S orientation of the upper level jet.
Ultimately by Sunday, the main upper level system and cold front
will push across the Northern Rockies, bringing increasing
precipitation and lowering snow levels Sunday night into Monday
morning. Much of the heaviest precipitation will fall as rain in
the valleys, with the higher terrain above 5000ft seeing another
bout of wet snow. And while snow levels will likely fall to around
3500ft Monday morning, only a few lingering showers are expected
which should bear minimal public impact.

Unstable afternoons are expected Monday and Tuesday, which should
result in a fair bit of shower activity, but these showers will
likely fall apart shortly after sunset each day. Models are
starting to show some consistency with a potential atmospheric
river event (potential for heavy rain) by the middle of next week.
We will await additional model runs before growing too concerned
at this point.

&&

.AVIATION...Light valley rain and mountain snow showers will be
present this afternoon and this evening, though minor aviation
impacts are expected for all terminals. At the very most, terrain
obscurations will be most prevalent. Upper level winds will be
strong due to a crossing jet streak across the Northern Rockies,
and could make for turbulent upper levels. Precipitation and winds
should decrease after 04/0600Z as high pressure rebuilds, and
thus, create a potential for fog/stratus to develop in select
valleys across western Montana and central Idaho through 04/1500Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Winter Weather Advisories in Montana, 2016Every winter weather advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.